Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 211, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 12, 2009, 5:38 PM MDT for Wallace County, Kansas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2009, 5:38 PM MDT (23:38 UTC)
- Expired
- Aug 12, 2009, 6:45 PM MDT
- In force
- 67 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
County Wallace County, KS
The radar
The Goodland radar (KGLD), 50 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3151 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 5:28 PM MDT, 10 minutes earlier.
Area forecast discussion, Aug 12, 5:28 PM MDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 528 PM MDT WED AUG 12 2009 .DISCUSSION... 225 PM MDT WED AUG 12 2009 THE 19Z SURFACE ANALYSIS PLACES A TROUGH ALIGNED WITH THE EASTERN COLORADO BORDER. A SHORTWAVE CAN BE SEEN ON WATER VAPOR MOVING EAST INTO THE CENTRAL PLAINS. COMPOSITE RADAR/VISIBLE SATELLITE SHOWING SOME THUNDERSTORMS MOVING INTO WESTERN PARTS OF EASTERN COLORADO COUNTIES. A RIDGE WILL BE OVER THE ROCKIES TONIGHT THROUGH THU. THE RIDGE SHIFTS EAST ON FRI PUTTING THE CENTRAL PLAINS IN SOUTHWEST FLOW. SOUTHWEST FLOW WILL LAST THROUGH SAT. A WEAK AREA OF LOW PRESSURE WILL PERSIST OVER EASTERN COLORADO THROUGH SAT. NUMEROUS SHORTWAVES ARE IN THE FLOW THROUGH SAT. THE NAM CENTERS THE RIDGE OVER WESTERN KANSAS ON THU. DIFFICULT TO FIND EVEN A WEAK SHORTWAVE IN THE FLOW ON THU. SUBSIDENCE AND WARM H7 TEMPERATURES ARE INDICATED DURING THE AFTERNOON AND EVENING SO PLAN TO GO WITH NIL POPS FOR THOSE PERIODS. OTHERWISE SLIGHT CHANCE POPS WILL CONTINUE FOR REMAINING PERIODS EXCEPT FRIDAY. THE NAM IS ADVERTISING A STRONGER SHORTWAVE ON FRIDAY/FRI EVENING SO WILL KEEP CURRENT CHANCE POPS. FOR TONIGHT...CURRENT CONVECTION ALONG A TROUGH IN EASTERN COLORADO SHOULD DRIFT EAST INTO NORTHWEST KANSAS DURING THE EVENING. BUFKIT SOUNDINGS INDICATE HIGH BASED STORMS WITH POTENTIAL FOR SOME ISOLD DAMAGING WIND GUSTS. 850 TEMPERATURES ARE AROUND 30 IN THE WEST THROUGH SAT. THERE WILL BE POTENTIAL FOR MAX TEMPERATURES TO RISE INTO THE 90S. MIN TEMPERATURES SHOULD BE IN THE MID/UPPER 60S WITH A FEW UPPER 50S NORTHWEST. IN THE EXTENDED...UPPER FLOW WILL BE SOUTHWEST AHEAD OF A TROUGH OVER THE NORTHERN PLAINS. THE TROUGH MOVES THROUGH NORTHWEST KANSAS LATE TUESDAY NIGHT FOLLOWED BY NORTHWEST FLOW ON WED. SURFACE HIGH PRESSURE WILL BE OVER THE CENTRAL PLAINS THROUGH WED. SEVERAL SHORTWAVES WILL EJECT OUT OF THE UPPER TROUGH AND PASS THROUGH NORTHWEST KANSAS EACH AFTERNOON/EVENING. AFTERNOON/EVENING PERIODS HAVE SLIGHT CHANCE/CHANCE POPS. MAX TEMPERATURES SHOULD RANGE FROM THE MID/UPPER 80S. MIN TEMPERATURES SHOULD VARY FROM THE UPPER 50S IN THE WEST TO THE MID 60S IN THE EAST. FS && .AVIATION... 528 PM MDT WED AUG 12 2009 FOR THE 00Z TAFS... VFR CONDITIONS WILL CONTINUE WITH OUTFLOW FROM STORMS IN EASTERN COLORADO REACHING KGLD AROUND 00Z...WILL BRING GUSTY WESTERLY WINDS FOR A BRIEF PERIOD. CONVECTION CURRENTLY IN FAR SOUTHWESTERN NEBRASKA IS MOVING EAST & MAY PASS JUST NORTH OF KMCK...WITHIN THE NEXT THREE HOURS. DIDNT MENTION IN TAF B/C NOT SURE HOW MUCH LONGER STORMS WILL LAST AFTER SUNSET. BREEZY SOUTHERLY WINDS WITH LITTLE CLOUD COVER EXPECTED ON THURSDAY. KJ && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Aug 12, 10:20 AM MDT, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1020 AM MDT WED AUG 12 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131600- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1020 AM MDT WED AUG 12 2009 /1120 AM CDT WED AUG 12 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING ACROSS THE TRI-STATE REGION AND MOVE EAST AROUND 20 MPH. SOME OF THE STORMS MAY BE SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THROUGH SATURDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING. THE THUNDERSTORMS ON THURSDAY WILL LIKELY BE CONFINED TO AREAS ALONG AND WEST OF THE KANSAS COLORADO BORDER. THE STORMS ON FRIDAY AND SATURDAY WILL BE MORE WIDESPREAD ACROSS THE TRI-STATE REGION. LARGE HAIL AND DAMAGING WINDS MAY OCCUR WITH THE STRONGEST THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Aug 12, 2:37 PM MDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 237 PM MDT WED AUG 12 2009 COZ091-122100- KIT CARSON COUNTY- 237 PM MDT WED AUG 12 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 237 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR SEIBERT...AND MOVING SOUTHEAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THEDE
Special weather statement, Aug 12, 3:39 PM MDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 339 PM MDT WED AUG 12 2009 COZ092-122215- CHEYENNE COUNTY- 339 PM MDT WED AUG 12 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO... AT 338 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF AROYA...AND MOVING EAST AT 5 MPH. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THEDE
Special weather statement, Aug 12, 4:58 PM MDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 458 PM MDT WED AUG 12 2009 COZ091-092-122330- CHEYENNE COUNTY-KIT CARSON COUNTY- 458 PM MDT WED AUG 12 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTH OF ARAPAHOE...AND MOVING NORTHWEST AT 5 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. THEDE
Special weather statement, Aug 12, 5:19 PM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 519 PM MDT WED AUG 12 2009 KSZ027-122345- WALLACE- 519 PM MDT WED AUG 12 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR WALLACE COUNTY IN WEST CENTRAL KANSAS... AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 7 MILES SOUTHEAST OF WESKAN. THESE STORMS WAS NEARLY STATIONARY. PENNY SIZE HAIL AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THEDE
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.